Proving ergodicity via divergence of time averages

Zemer Kosloff*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


A classical fact in ergodic theory is that ergodicity is equivalent to almost everywhere divergence of ergodic sums of all nonnegative integrable functions which are not identically zero. We give two methods, one in the measure preserving case and one in the nonsingular case, which enable one to prove this criterion by checking it on a dense collection of functions and then extending it to all nonnegative functions. The first method (Theorem 1.1) is then used in a new proof of a folklore criterion for ergodicity of Poisson suspensions which does not make any reference to Fock spaces. The second method (Theorem 1.2), which involves the double tail relation, is used to show that a large class of nonsingular Bernoulli and inhomogeneous Markov shifts are ergodic if and only if they are conservative. In the last section we discuss an extension of the Bernoulli shift result to other countable groups including Zd, d ≥ 2, and discrete Heisenberg groups.

Original languageAmerican English
Pages (from-to)191-215
Number of pages25
JournalStudia Mathematica
Issue number2
StatePublished - 2019

Bibliographical note

Publisher Copyright:
© Instytut Matematyczny PAN, 2019.


  • Ergodicity
  • Nonsingular Bernoulli and Markov shifts
  • Poisson suspensions


Dive into the research topics of 'Proving ergodicity via divergence of time averages'. Together they form a unique fingerprint.

Cite this